Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Northern Indiana

March 20, 2003Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Mar 20, 2003, 2:25 PM EST for Saint Joseph County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 2:25 PM EST (19:25 UTC)
Expired
Mar 20, 2003, 3:15 PM EST
In force
50 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS53 KIWX 201925
SVRFWA
MIC149-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
225 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN MICHIGAN

* UNTIL 315 PM EST

* AT 225 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
  WEST OF THREE RIVERS TO 13 MILES SOUTH OF CENTREVILLE...MOVING
  NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  CENTREVILLE
  MENDON
  STURGIS

THREE QUARTER INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS 
LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4199 8576 4177 8546 4212 8531 4213 8570

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:12 AM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 20, 9:12 AM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 AM EST THU MAR 20 2003

18Z AVIATION DISCUSSION...
CURRENT TSTM W OF SBN MOVG N AND SHOULD NOT AFFECT 18Z TAFSBN.
OTRW...WILL TIME TSTMS IN MID AFTN DURING MAX HEATING TIME OF
DAY...NOT A WHOLE LOT OF IMPRESSIVE SUPPORT OTRW. AS SFC LOW PUSHES
THROUGH TONIGHT WITH WIDESPREAD RH AND GOOD LIFT WILL PUT PREVIALING
-SHRA IN BOTH TAFS FROM 09-15Z. WILL BRING VSBYS DOWN SOMEWHAT BUT
SHOULDNT GET AS LOW AS LAST COUPLE OF NIGHTS.

PREVIOUS DISUCCSION

SURFACE OBSERVATIONS INDICATE THAT DENSE FOG HAS LIFTED ACROSS ALL
BUT NORTHEASTERN QUARTER OF COUNTY WARNING AND FORECAST AREA.  WITH
INCREASING SOUTHERLY FLOW AND MIXING...WL ALLOW DENSE FOG ADVISORY
TO EXPIRE...BUT WILL KEEP A MENTION OF PATCHY DENSE FOG THROUGH LATE
MORNING IN THE NORTHEAST.

MODIFIED SOUNDINGS SUGGEST CAPES IN EXCESS OF 1500 J/KG THIS AFT...A
BIT HIGHER THAN PROGGED BY MESO ETA WHICH APPEARS TO BE TOO DRY
WITH LOW LEVEL MOISTURE.  CURRENT WIND FIELDS INDICATE VEERING
THROUGH 700 MB...THOUGH WIND FIELDS PROGGED TO BECOME MORE
UNIDIRECTIONAL THIS AFTERNOON.  WITH A WEB BULB ZERO AROUND 7K FT
AND COLD TEMPERATURES ALOFT...BELIEVE HAIL IS STILL PRIMARY SEVERE
WEATHER HAZARD.

BASED ON CURRENT TEMPERATURES AND SOME MORNING SUNSHINE...WILL BUMP
UP HIGH TEMPERATURES A BIT MOST LOCATIONS.

BARJENBRUCH

AVIATION DISCUSSION FOR 12Z TAFS
VWP SHOWING LOW LEVEL WINDS ABOVE INVERSION LAYER DECREASING IN
VELOCITY AND WILL NO LONGER MAKE MENTION LOW LEVEL WIND SHEAR.
SHORTWAVE TROUGH OVER SOUTHEAST MO WILL ALONG WITH STEEP MID LEVEL
LAPSE RATES DEVELOP TSRA AT SBN AND FWA LATER THIS AFTERNOON...TRIED
TO CHOOSE BEST 3 HOURS FOR EVENT. WITH LOW WET BULB ZERO SOME
CONCERN FOR HAIL BUT WITH SUCH AN ISOLATED AREA COVERED BY TERMINAL
FORECAST WILL NOT INCLUDE AT THIS TIME. FOG COULD BE A CONCERN LATER
TONIGHT AS WELL...FOR NOW JUST WENT WITH UPPER END IFR
VISIBILITIES. PBM

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Mar 20, 5:36 AM EST, 8 hours 49 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE LARGE HAIL THIS AFTERNOON AND THIS
EVENING. HAIL UP TO ONE AND ONE HALF INCH IN DIAMETER IS POSSIBLE
WITH THE STRONGER STORMS. DAMAGING WINDS ARE ALSO
POSSIBLE...HOWEVER...THE GREATEST THREAT FROM STORMS IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY...LATE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Mar 20, 1:28 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0128 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    2 WSW NORTH WEBSTER       IN   0.75 IN HAIL
03/20/03   KOSCIUSKO

CLICK
Local storm report, Mar 20, 1:33 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0133 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0132 PM    NORTH WEBSTER             IN   0.88 IN HAIL
03/20/03   KOSCIUSKO

CLICK
Local storm report, Mar 20, 1:40 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0140 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    1 N LARWILL               IN   0.75 IN HAIL
03/20/03   WHITLEY

CLICK
Local storm report, Mar 20, 1:43 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0143 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    2 ESE MISHAWAKA           IN   0.75 IN HAIL
03/20/03   ST. JOSEPH

CLICK
Local storm report, Mar 20, 1:49 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0149 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    2 S LARWILL               IN   0.75 IN HAIL
03/20/03   WHITLEY

CLICK
Local storm report, Mar 20, 2:04 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0204 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    3 NE CROMWELL             IN   0.75 IN HAIL
03/20/03   NOBLE

CLICK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 4:15 PM ESTSevere Thunderstorm WarningIWXBranch, Hillsdale60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.